Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 355, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2019, 4:32 PM CDT for Stanton County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2019, 4:32 PM CDT (21:32 UTC)
- Expired
- Sep 19, 2019, 4:48 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
115
WUUS53 KDDC 192132
SVRDDC
KSC187-192215-
/O.NEW.KDDC.SV.W.0355.190919T2132Z-190919T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
432 PM CDT Thu Sep 19 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Stanton County in southwestern Kansas...
* Until 515 PM CDT.
* At 432 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10204 3771 10169 3739 10191 3741 10204
TIME...MOT...LOC 2132Z 203DEG 23KT 3746 10200
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
823
WWUS53 KDDC 192144
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
444 PM CDT Thu Sep 19 2019
KSC187-192215-
/O.CON.KDDC.SV.W.0355.000000T0000Z-190919T2215Z/
Stanton KS-
444 PM CDT Thu Sep 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN STANTON COUNTY...
At 444 PM CDT, a severe thunderstorm was located near Manter, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 10204 3771 10169 3747 10188 3749 10203
TIME...MOT...LOC 2144Z 203DEG 23KT 3754 10196
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN022
WWUS53 KDDC 192148
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
448 PM CDT Thu Sep 19 2019
KSC187-192158-
/O.CAN.KDDC.SV.W.0355.000000T0000Z-190919T2215Z/
Stanton KS-
448 PM CDT Thu Sep 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3773 10204 3771 10169 3747 10188 3749 10203
TIME...MOT...LOC 2147Z 203DEG 23KT 3757 10195
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:03 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 19, 2:03 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 203 PM CDT Thu Sep 19 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Friday night) Issued at 1130 AM CDT Thu Sep 19 2019 Full sunshine in progress across SW KS at midday, sending temperatures well above normal once again this afternoon. There has been a few degrees of cooling at 850 mb compared to previous days, so most locations will hold in the lower 90s, compared to the mid 90s. S/SE winds gusting near 30 mph will maintain boundary layer dewpoints in the 60s all afternoon, with CAPE increasing to 2000-3000 J/kg. All models, CAMs and otherwise, agree on scattered thunderstorm development after 3 pm, beginning across the western/SW zones first, and then subsequently spreading northeastward. A subtle wave in the SW flow should easily encourage convective development, especially given the full insolation, and the 5% marginal wind/hail probabilities from SPC are justified. CAPE and limited shear will support mainly strong multicells, with wind gusts to 50-60 mph and up to quarter size hail. Model consensus continues to favor coverage across the western 1/2 of the CWA (west of US 283) through this evening. Activity should wane before reaching much of the eastern/NE zones. The persistently warm overnight/morning temperatures continue tonight, holding in the mid/upper 60s at sunrise Friday. MOS guidance is several degrees too cool and was ignored. Increasing mid level clouds are expected overnight. Another wave embedded in the SW flow aloft will approach near sunrise, spreading rain showers (perhaps embedded thunder) into the western zones early Friday. Welcomed cooler temperatures are expected on Friday, courtesy of cloud cover and showers. Models are changing their tune on Friday's weather, with 12z NAM and 4km NAM now keeping thick clouds and persistent showers across SW KS through at least midday Friday. 12z GFS also shows notable cooling at 850 mb Friday, down to the 18C range. NAM-based guidance suggests areas that stay under clouds/showers all day will hold in the 70s. Will trim max temp grids on Friday, but any cloud breaks will send temperatures into the 80s in only a few minutes, so remained above the coolest guidance. Temperature forecasts directly linked to sunshine availability are difficult to say the least. Obviously a cooler boundary layer in SW KS would force any trough/dryline stronger storm development westward to near the CO/KS border (perhaps SE CO) as several CAMs suggest. Another risk of severe storms will exist Friday afternoon/evening, focusing on the western zones (west of US 83) where the atmosphere has the most opportunity to recover from morning activity and overturning. Primary risk from any supercell storms across the western zones Friday afternoon/evening will be large hail. .LONG TERM...(Saturday through Thursday) Issued at 203 PM CDT Thu Sep 19 2019 Strong to severe thunderstorms are becoming increasingly probable Saturday afternoon/evening as a frontal boundary sags southward across Kansas and interacts with a highly moist atmosphere. High moisture will create plentiful CAPE, and kinematics/dynamic lift will also be substantial with trough axis still west of SW KS. 12z ECMWF focuses initiation along/east of US 283, aligning well with 5-15% severe probabilities from SPC. Large hail and damaging winds are possible from the strongest storms, with the threat highest east of Dodge City. With S/SW flow ahead of the frontal boundary, temperatures will remain warm and above normal, in the upper 80s to lower 90s. 12z ECMWF projects a large MCS to develop along the front across central/eastern Kansas Saturday night, which will help propel the frontal boundary southward during the cooler nocturnal hours. Will need to monitor eastern zones for convective/flooding impacts Saturday night. Models are now slightly stronger with cooler surface high pressure ridging on Sunday, delivering a light north wind, and forcing temperatures close to normal for a change. Now forecasting highs in the 78-82 range Sunday, with lows well down into the 50s Monday morning. All convective potential will end Sunday afternoon as frontal forcing exits southward and heights rise strongly. Next week, the forecast will be an exercise involving tracking a cutoff low. There will clearly be one, as all models develop one, but the very nature of cutoff lows (seperated from primary jet stream flow) makes their tracks notoriously difficult to predict. 12z ECMWF drops its cutoff into Arizona Monday night, with warm air advection well ahead of it spreading showers and thunderstorms into Kansas. According to the 12z ECMWF, the cutoff is not east of SW KS until Friday Sep 27th. Point being, we may be talking about this system for many days. 12z GFS appears way too progressive with this system, resulting in wildly divergent model solutions for next week. Continue to lean toward the ECMWF solutions, but forecast clarity for next week will be fuzzy for a while. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1035 AM CDT Thu Sep 19 2019 South winds of 18-28 kts are expected at the airports this afternoon. After 21z, high confidence that scattered thunderstorms will develop, near LBL first, and then spreading NE to potentially impact GCK/DDC through 02z Fri. Some direct thunderstorm impacts are possible at these terminals, with wind gusts to 45 kts. Convection is expected to remain west of HYS before dissipating. Midlevel clouds will increase overnight with light SE winds. Scattered showers are expected to develop 12-15z Fri, especially along and west of a GCK-LBL line, with lowering cigs, perhaps down to MVFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 65 84 67 / 10 20 20 20 GCK 91 64 84 64 / 20 30 30 30 EHA 90 62 86 63 / 40 40 20 10 LBL 92 62 85 65 / 40 40 40 20 HYS 92 68 85 68 / 10 20 20 10 P28 92 67 85 69 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Sep 19, 3:32 AM CDT, 13 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu Sep 19 2019 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu Sep 19 2019 /232 AM MDT Thu Sep 19 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across far western Kansas late this afternoon into the evening hours. The strongest storms will be capable of producing hail around an inch and winds in excess of 60 mph. The chance of thunderstorms shifts eastward overnight but under severe limits. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible across far western Kansas Friday evening, then across central Kansas Saturday and Sunday. The strongest storms will be capable of producing hail over an inch and winds in excess of 60 mph. Chances of thunderstorms continue next week. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 19, 2:56 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 256 PM CDT Thu Sep 19 2019 KSZ086-087-192100- Seward KS-Meade KS- 256 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM CDT... At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near Floris, or 12 miles southeast of Hayne, moving north at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3723 10085 3724 10052 3700 10056 3700 10083 TIME...MOT...LOC 1956Z 181DEG 19KT 3694 10071 SUGDEN
Special weather statement, Sep 19, 3:35 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Dodge City KS 335 PM CDT Thu Sep 19 2019 KSZ076-086-192130- Seward KS-Haskell KS- 335 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD AND SOUTHEASTERN HASKELL COUNTIES UNTIL 430 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near Kismet, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sublette and Kismet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3717 10064 3717 10084 3748 10089 3749 10066 TIME...MOT...LOC 2035Z 177DEG 22KT 3720 10076 SUGDEN
Special weather statement, Sep 19, 3:54 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 354 PM CDT Thu Sep 19 2019 KSZ084-192145- Morton KS- 354 PM CDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 445 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Elkhart, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Richfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3737 10204 3734 10172 3699 10195 3699 10204 TIME...MOT...LOC 2054Z 206DEG 29KT 3706 10204 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:56 PM CDT | Special Weather Statement | DDC | Seward | 64 min |
| Sep 19, 3:35 PM CDT | Special Weather Statement | DDC | Seward | 55 min |
| Sep 19, 3:54 PM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Sep 19, 4:43 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| Sep 19, 4:47 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Sep 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 14 min |
| Sep 19, 5:07 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Sep 19, 5:29 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.